I was formally diagnosed with type 2 diabetes about a month ago, though I am sure that I've had it for two to three years based on the symptoms I had. I was put on metformin (500 mg once a day) at that time, and it's been helping to lower my blood sugar, combined with a big change in diet and walking 30-45 minutes every evening.
One thing I have noticed since going on the metformin is that my ankles are often puffy now. Not horribly swollen, just a little puffy, especially the tops of my ankles around where the joints meet my feet. I also feel a little tingling in that area when this happens. I have never had this problem before, except a few times when I was sitting for prolonged periods of time. For instance, I moved out west via train in 2007; and after nearly three days of being trapped on a train in a tiny seat, my feet were very swollen. Whenever that happened, exercise would always correct it by the next day. Now, though, the puffiness seems almost constant. It's usually less noticeable in the morning, but by evening, it's back.
Right now I am not working, and spend a lot of my days at the computer for schoolwork. However, I have been walking 30-45 minutes a day ever since I was diagnosed, so I am getting some moderate exercise (we live in a hilly area).
I am a 29-year-old woman, so still fairly young, and otherwise in generally good health except that I am obese. I am married but have no kids and have never been pregnant. I had blood tests done when I found out about my diabetes, and the doctor said my kidneys look excellent and my liver is normal. My blood pressure was a little high, and I am now trying to bring that down with the exercise because the meds she put me on for it were making me feel awful. If I can't do it on my own, I will go back on the meds for the bp.
So, sorry for the long story, but I'm just curious. Could the metformin be causing this puffiness/fluid retention in my ankles? I have not called my doc yet about it because we currently have no insurance and I have to pay a hefty fee every time I see the doc. It's the only thing I can think of that has changed in the last month.